Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 109, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Sep 17, 2018, 3:37 AM EDT. It took effect at Sep 18, 2018, 8:00 AM EDT. It was in force for 68 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2018, 3:37 AM EDT (07:37 UTC)
- In effect from
- Sep 18, 2018, 8:00 AM EDT
- Expired
- Sep 21, 2018, 3:38 AM EDT
- In force
- 68 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 9:50 PM EDT, 5 hours 47 minutes earlier.
Area forecast discussion, Sep 16, 9:50 PM EDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 950 PM EDT Sun Sep 16 2018 .SYNOPSIS... Dry weather with warm days and cool nights will continue through Monday afternoon. Florence remnants should arrive Monday night and continuing Tuesday, with a flood threat from excessive rainfall. Seasonably cooler weather from Wednesday through next weekend. A chance of showers with a cold front Friday and Friday night. Another period of wet weather is possible next Sunday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 950 pm update... Last of the isolated showers have just about ended across far northwest MA. Otherwise, the main concern overnight revolves around fog potential. We do expect more patchy fog to develop given low temp/dewpoint spreads and mainly clear skies. However, guidance does show a very light southerly flow of wind in the boundary layer. So while patchy dense fog will be possible in the typically prone locations...do not think it will be as widespread as the last two nights. Nonetheless...will continue to monitor. Dewpoints were actually a bit higher tonight...so low temps will mainly be in the upper 50s to the lower 60s by daybreak. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Expecting dry weather to remain in place through Monday with increasing clouds through the day. Rainfall chances increase from west to east Monday night, especially after midnight. This will be the remnants of Florence, which means a tropical air mass. With rainfall starting at night, rainfall efficiency should be rather high. It will all come down to timing, but could see rainfall totals already approaching 1 inch across western MA by 8 am Tuesday. Thinking most locations across eastern MA do not exceed one half inch Monday night. Temperatures should remain above normal through this period. && .LONG TERM /TUESDAY THROUGH SUNDAY/... */ Highlights... - Florence remnants Tuesday and Tuesday evening may bring heavy rain, flash flooding risk, and breezy conditions - Additional rain possible Friday and Sunday Tuesday and Tuesday night... Florence will be on the move, getting sheared as it transitions into an open wave at upper levels. Its low pressure center is forecast to track across southern New England Tuesday, exiting the MA coast Tuesday evening. There still are significant model timing differences, with the GFS somewhat slower. What is for sure, though, is that the airmass will become very tropical, with precipitable water values from 2.0 to 2.4 and surface dewpoints from 70 to 73. Nearly all models agree on an axis of torrential rainfall in northern MA in the Route 2 corridor, close to a warm front, where we could see 3 to 4 inches in a 6-8 hour period. The NAM, however, also has a separate axis of 2 to 4 inches of rain in a portion of northern CT and RI. It is likely that rain bands will still exist with this system and thus it is nearly impossible to know where they will set up. As a result, our QPF forecast is for a widespread 2 to 4 inches across the region, with the highest amounts...cannot rule out 5 or 6 inches...in northernmost MA. Flash Flood guidance values for small streams are approximately 3 inches in a 6-hour period and this is very possible. A Flash Flood Watch may be issued on the midnight shift tonight, as we get closer in time to the potential event. Will likely have some gusty SW to S winds Tue afternoon and evening as the low passes by and have a 30-40 kt low levels overhead. Have used GFS guidance for this aspect, showing gusts to 20-25 mph inland and near-gale gusts over the southeast coastal waters. While not very likely, we would be remiss in not mentioning an outside chance/low risk of an isolated tornado. When the remnants of Allison came through in 2001, there was a tornado in Princeton, MA. In Florence's case, it will not be getting caught up with anything cyclogenetic. In fact, it will be getting caught up in the westerlies and shearing. However, there is a chance that it could be timed, for a few hours, with the diurnal cycle of heating - to the mid and upper 70s - in the early afternoon hours and tap enough low-level helicity to create an isolated tornado. GFS and NAM STP values are 1 to 1.5 at that time. Winds turn to the north as the low departs Tuesday night. Rain will diminish Tuesday evening in eastern sections. It should remain cloudy in eastern sections overnight but partially clear in the slopes of the Berkshires. Wednesday and Thursday... Dry high pressure builds over the northeast states with mainly sunny days and clear nights, with seasonable temperatures. Highs 65 to 75. Lows in the 50s. Friday and Friday night... Low pressure and a warm front will bring showers mainly to northern New England late Thu night and Fri, but as a cold front moves across our region later Friday and Friday night, there is a chance of showers or an isolated thunderstorm. Highs in the 70s and lows in the upper 50s to lower 60s. Saturday... Another fast moving high pressure will bring quiet weather to southern New England. Seasonable temperatures. Sunday... Low pressure arriving from the Ohio Valley could bring rain to the region. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/... Tonight...VFR early, but low confidence on extend of low clouds and fog overnight. There may be just enough light southerly flow in the boundary layer to prevent widespread/dense fog like the last two nights. Nonetheless...we do expect patchy fog which may be locally dense in the typically prone locations. So a wide variety of conditions are possible by daybreak. Monday...Morning fog quickly dissipating. VFR much of the day with SCT 4-5 kft CIGs in the afternoon. Increasing S winds that should prevent seabreezes along the east coast. Monday night...Mainly VFR, with local IFR developing late. Breezy. Widespread SHRA developing from west to east, with a slight chance TSRA. KBOS Terminal...Moderate confidence in TAF. KBDL Terminal...Moderate confidence in TAF. Outlook /Tuesday through Friday/... Tuesday: Mainly MVFR, with areas IFR. Breezy inland and windy southeast coast with gusts to 30 kt. Rain, heavy at times, Confident IFR-VLIFR conditions will return tonight into Monday morning. slight chance TSRA, patchy FG. Tuesday Night: Mainly MVFR, with local IFR possible. Windy with gusts to 30 kt along the coast. Rain ending eastern sections in the evening. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Wednesday Night through Thursday: VFR. Thursday Night: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA. Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance SHRA. Isolated TSRA mainly southern areas. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/... High confidence. High pressure will continue to slowly move east of the waters through Mon. However, pressure gradient will remain weak enough to keep winds/seas below Small Craft Advisory thresholds through Monday afternoon. South winds increase ahead of the remnants of Florence Monday night. Could see Small Craft Advisory conditions develop by late Monday night across the southern coastal waters. Outlook /Tuesday through Friday/... Tuesday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of seas approaching 5 ft. Rain showers likely, heavy at times. Isolated thunderstorms. Local visibility 1 to 3 nm. Tuesday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms in the evening. Local visibility 1 to 3 nm. Wednesday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Wednesday Night through Thursday: Winds less than 25 kt. Local rough seas. Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Friday: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/GAF NEAR TERM...Frank SHORT TERM...Belk LONG TERM...GAF AVIATION...Frank/Belk/GAF MARINE...Belk/GAF
Hazardous weather outlook, Sep 16, 4:48 PM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 448 PM EDT Sun Sep 16 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-172100- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 448 PM EDT Sun Sep 16 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tuesday into Tuesday night... There is a threat for heavy rainfall and flash flooding of small streams and tributaries associated with the remnants of Florence sweeping across the region. Storm total rainfall around 2 to 4 inches, highest in northern MA. Locally heavier amounts possible. There is a very low risk of an isolated tornado Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-172100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 448 PM EDT Sun Sep 16 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A period of near-gale force gusts is possible late Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 16, 10:09 PM EDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1009 PM EDT Sun Sep 16 2018 CTZ002>004-MAZ002>014-017>024-026-RIZ001>008-170800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1009 PM EDT Sun Sep 16 2018 ...PATCHY FOG EXPECTED TO DEVELOP OVERNIGHT SOME OF WHICH MAY BECOME LOCALLY DENSE... Patchy fog is expected to develop across the region overnight. Some of the fog may become locally dense in the typically prone locations. Motorists should drive with extra caution and be prepared for rapidly changing visibility over short distances. Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:36 AM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 39 hr |
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.